Pennsylvania, 2011Flood in Pennsylvania, May 12, 2011
May 12, 2011 · NWS PBZ · 1 event in 1 county or zone
Severe thunderstorms developed along a slow moving warm front that was positioned northwest to southeast across Ohio. Thunderstorms developed and rode along the front during both the morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a slow moving warm front that was positioned northwest to southeast across Ohio. Thunderstorms developed and rode along the front during both the morning and afternoon hours. With the slow moving nature of the storms, some flooding was reported in Ohio, West Virginia, and Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 4:20 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, May 12, 4:20 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT THU MAY 12 2011
.SYNOPSIS...
A WARM FRONT WILL PROVIDE SCATTERED SHOWERS AND POSSIBLY SEVERE
THUNDERSTORMS WITH HEAVY RAIN INTO TONIGHT. AS THE CENTER OF THE
LOW MOVES SLOWLY EAST...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS THIS WEEKEND. SHOWERS COULD HANG ON INTO THE MIDDLE OF
NEXT WEEK AS THE LOW PRESSURE SYSTEM PIN WHEELS OVER THE
NORTHEASTERN STATES.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AN AREA OF SHOWERS/TSTMS ARE SLOWLY MOVING EAST ACROSS NORTHEAST
OHIO TOWARD WESTERN PA ALONG A WARM FRONTAL BOUNDARY. IN ADVANCE
OF THIS AREA...SCATTERED SHWRS/TSTMS ARE DEVELOPING FROM NEAR PIT
SOUTHEAST TOWARD THE WV/MD RIDGES. ALL STORMS ARE MOVING SLOWLY
AND ARE PRODUCING RAINFALL OF AROUND AN INCH PER HOUR. THIS
TREND WILL CONTINUE THROUGH THIS EVENING...WITH THE SEVERE THREAT
DIMINISHING BY SUNSET.
RECENT HI-RES MODEL OUTPUT CONTINUES TO SUGGEST SCATTERED SHOWER
AND THUNDERSTORM COVERAGE ACROSS THE UPPER OHIO VALLEY LATE
TONIGHT. DO NOT HAVE ENOUGH CONFIDENCE TO CONTINUE MENTION OF
POSSIBLE HEAVY RAIN THEN. HOWEVER, STORMS WILL HAVE TO BE
MONITORED PER POTENTIAL FOR WARM FRONTAL FOCUSING OF SLOW-MOVING
STORMS, BACK-BUILDING OR TRAINING, THAT CAN DELIVER REPEATED
DOWNPOURS. WITH CLOUDS AND MILDER AIR OVER THE AREA...LOW
TEMPERATURES TNGT WILL RANGE FROM THE MID 50S TO LOWER 60S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
CONSENSUS OF SREF, NAEFS, AND ECMWF MODEL OUTPUT IS THAT THE
CENTER OF THE LOW PRESSURE SYSTEM, NEAR IOWA, WILL MOVE SLOWLY
EASTWARD INTO THE UPPER OHIO VALLEY THIS WEEKEND, AND THEN
POSSIBLY PINWHEEL OVER THE NORTHEASTERN U.S. EARLY NEXT WEEK.
HAVE SIMPLIFIED FORECAST TO INDICATE SHOWERS AND THUNDERSTORMS TO
BE LIKELY EACH 12-HOUR PERIOD, AS MESO-DETAILS TOO MUDDLED TO BE
DISCERNED AT THIS JUNCTURE.
FORECASTED HIGH TEMPERATURES TO LOWER TO SEASONABLE VALUES THIS
WEEKEND, WHILE LOWS WILL REMAIN WARMER THAN NORMAL. THIS WAS BASED
ON ROUGH AVERAGING OF THE LARGE DISPARITIES IN GFS AND NAM MOS AND
BIAS-CORRECTED SREF MEAN VALUES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BLEND OF SREF, NAEFS, AND ECMWF MODEL OUTPUT SUGGESTS THAT THE LOW
PRESSURE SYSTEM MAY CONTINUE TO AFFECT THE UPPER OHIO VALLEY WITH
SHOWERS AND PERHAPS THUNDERSTORMS AT TIMES, AS THE SYSTEM MAY
PINWHEEL OVER THE NORTHEASTERN U.S. INTO WEDNESDAY IF NOT
THURSDAY.
THE ACCOMPANYING CLOUD COVER WITH COOL TEMPERATURES ALOFT,
ASSOCIATED WITH THIS SYNOPTIC SCENARIO, MAY MAINTAIN COOLER THAN
NORMAL TEMPERATURES THIS PERIOD.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
A WARM FRONT STRETCHED ACROSS EASTERN OHIO IS EXPECTED TO MOVE
SLOWLY EASTWARD INTO WESTERN PA TONIGHT. THIS BOUNDARY WILL SERVE TO
FOCUS DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. MVFR
RESTRICTIONS CAN BE EXPECTED IN PRECIPITATION...BUT VISIBILITIES
COULD DROP BELOW 3SM AT TIMES IN HEAVIER RAIN. THUNDERSTORMS HAVE
SEVERE POTENTIAL DUE TO POSSIBILITY OF LARGE HAIL AND DAMAGING WIND
THROUGH EARLY THIS EVENING.
AREAS OF FOG WILL LIKELY FORM LATE TONIGHT MAINLY AFTER 06Z AS LOW
LEVELS CONTINUE TO MOISTEN BEHIND WARM FRONT.
EAST TO SOUTHEAST SURFACE WINDS WILL CONTINUE AT 4 TO 8 KT THROUGH
TONIGHT.
RECENT ECMWF MODEL OUTPUT SHOWS INCOMING LOW PRESSURE FROM IOWA,
MOVING SLOWLY THROUGH THE UPPER OHIO VALLEY FRIDAY, AND POSSIBLY
LINGERING INTO TUESDAY WITH SHOWERS AND THUNDERSTORMS PRODUCING
RESTRICTIONS AT TIMES. NIGHTTIME FOG CAN ALSO CAUSE RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 12, 6:04 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
704 PM EDT THU MAY 12 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-132315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
704 PM EDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE TONIGHT. LOCATIONS
GETTING MORE THAN 2 INCHES OF RAINFALL CAN HAVE FLOODING DEVELOP
QUICKLY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 12, 7:02 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLOOD WEIRTON 40.40N 80.56W
05/12/2011 HANCOCK WV TRAINED SPOTTER
STATE ROUTE 507 CLOSED DUE TO FLOODING
&&
ZALLENSpecial weather statement, May 12, 7:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT THU MAY 12 2011
PAZ073>076-130100-
FAYETTE PA-FAYETTE RIDGES PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
807 PM EDT THU MAY 12 2011
...THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTIES...FAYETTE...
WESTMORELAND...WESTMORELAND RIDGES AND FAYETTE RIDGES...
AT 803 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF NEW STANTON...
MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEW STANTON... GREENSBURG... LATROBE...
LIGONIER... LAUREL MOUNTAIN STATE PARK...
DONEGAL...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4018 7913 4015 7916 4012 7917 4010 7920
4011 7922 4008 7926 4002 7931 4017 7971
4035 7959 4029 7906Local storm report, May 12, 7:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL DILLONVALE 40.20N 80.78W
05/12/2011 E0.75 INCH JEFFERSON OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1100714
XXSpecial weather statement, May 12, 7:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
818 PM EDT THU MAY 12 2011
PAZ021-029-031-073-075-130115-
ALLEGHENY PA-FAYETTE PA-GREENE PA-WASHINGTON PA-WESTMORELAND PA-
818 PM EDT THU MAY 12 2011
...THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...ALLEGHENY...WESTMORELAND AND GREENE...
AT 812 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF MONONGAHELA TO 8 MILES WEST OF MARIANNA...MOVING
SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MONONGAHELA... BENTLEYVILLE... MARIANNA...
DONORA... MONESSEN... CHARLEROI...
BELLE VERNON... CALIFORNIA... BROWNSVILLE...
PERRYOPOLIS... CARMICHAELS... NEMACOLIN...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4013 7958 3975 8002 4003 8029 4028 7999
Special weather statement, May 12, 7:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT THU MAY 12 2011
OHZ049-050-059-069-PAZ029-031-WVZ003-004-012-130130-
BELMONT OH-GREENE PA-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE
OH-OHIO WV-WASHINGTON PA-WETZEL WV-
834 PM EDT THU MAY 12 2011
...THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTIES...
MONROE...BELMONT...HARRISON...JEFFERSON...WASHINGTON...GREENE...
WETZEL...MARSHALL AND OHIO...
AT 830 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF FLUSHING...MOVING
SOUTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEW ATHENS... MORRISTOWN... FLUSHING...
BETHESDA... BARKCAMP STATE PARK...
SAINT CLAIRSVILLE... ALLEDONIA... YORKVILLE...
CLEARVIEW... MARTINS FERRY... BRIDGEPORT...
WARWOOD...
THESE STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. WHEN
THREATENING WEATHER APPROACHES, MOVE INDOORS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4007 8031 3971 8075 4006 8117 4023 8103
Local storm report, May 12, 7:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLOOD NATRONA HEIGHTS 40.62N 79.73W
05/12/2011 ALLEGHENY PA TRAINED SPOTTER
BASEMENT FLOODING .
&&
EVENT NUMBER PBZ1100715
XXFlood, Allegheny
- When
- May 12, 7:40 PM EST to 10:00 PM EST
- Where
- Allegheny County, 0.13 mi SE of Natrona to 0.21 mi E of Natrona
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.618, -79.728
Emergency management reports that Pacific Avenue and Montana Road, in Natrona Heights are closed due to flooding. Cars are submerged.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 2011$3.4 million · EF0 · 33 events
- Flash Flooding and Flooding in Ohio, May 12 to 14, 2011$632,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Oklahoma, May 12, 2011$205,000 · 3 in hail · 25 events
- Flash Flooding and Hail in Arkansas, May 12, 2011$180,000 · 1.75 in hail · 9 events
- Hail in Iowa, May 12, 2011$30,000 · 1 in hail · 18 events
- Damaging Winds and Lightning Strike in Tennessee, May 12, 2011$57,000 · 55 kt wind · 4 events
- Debris Flow and Flooding in Washington, May 12 to 17, 2011$46,000 · 8 events
- Hail and Damaging Winds in Illinois, May 12, 2011$50,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Texas, May 12, 2011$41,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in West Virginia, May 12, 2011$35,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Nebraska, May 12 to 13, 2011$4,000 · 1.75 in hail · 26 events
- Flood and Hail in Ohio, May 12, 2011$20,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316334.